MAUDE Adverse Event Report: CONMED CORPORATION OPTIMIZER POLYPECTOMY SNARE X-SMALL

CONMED CORPORATION OPTIMIZER POLYPECTOMY SNARE X-SMALL
Catalog Number 000478
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/11/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The "used/damaged" optimizer polypectomy snare was not returned to conmed for evaluation of "during colonoscopy polypectomy removal, the polypectomy snare wire detached from the device and fell off into the lumen of the bowel." photos provided by the facility do not fully exhibit the entire device confirming the detachment but the photo does suggest that there was a cable type wire associated with tissue resembling a polyp.If this was the actual loop it appears that at least one end of the loop is broken or detached.Based on photographic evidence the complaint of polypectomy snare wire detached from the device is unconfirmed.The device was manufactured 16-feb-2016.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.No non-conformances regarding the product's identity, quality, safety, effectiveness or performance were identified during manufacture.Of the lot containing 600 units, there were 3 complaints for this event description.A 2-year review of product history for this device family revealed a total of 3 complaints involving 4 devices for detachment of components, including this complaint.During this same 2-year time frame, over 166,887 units were sold worldwide, making the occurrence rate for this failure mode 0.002 percent.This type of failure mode is addressed in the risk documents and the safety risk has been found to be acceptable, however an investigation has been initiated.To date there have been no long term effects reported regarding this issue.The conmed optimizer polypectomy snares are single patient use, one piece, and disposable devices consisting of a proximal handle, outer sheath, internal drive wire, and distal wire loop.All parts of the device that exit the distal end of the endoscope are considered applied parts.To reduce the risk of breakage and injury to the patient, the instructions for use (ifu) provides the following precautions and warnings: this device is intended for single patient use only.The product and the packaging have not been designed or tested for reuse.The ability to effectively clean and resterilize this single use device and subsequent reuse may adversely affect the clinical performance, safety and/or sterility of the device.Inspect the snare device for kinks, fraying wire or any other damage that may have occurred during transit.Open and close the snare loop to confirm smooth movement.Do not use if snare device is damaged.Do not pretest the snare with electrocautery outside of the patient.This could cause overheating of the snare and cause it to fray or break during the procedure resulting in a potential burn to the patient.To help prevent inadvertent injury or perforation of internal organs and body structure, polypectomy should always be performed under direct endoscopic vision.The electrosurgical generator should be placed on the off position prior to advancing or removing the snare through the endoscope to avoid injury to the patient or equipment that results from improper electrical grounding.Ensure that the patient is grounded prior to use of the monopolar electrosurgical generator and polypectomy snare to avoid patient injury.Snares should only be used by or under the supervision of physicians thoroughly trained in endoscopic polypectomy and electrosurgical generator set-up and operation.Snares require an endoscope with a minimum working channel of 2.8 mm.Unable to decontaminate and ship.
 
Event or Problem Description
As reported by the user facility, during a colonoscopy polypectomy on (b)(6) 2016, "the polypectomy snare wire detached from the device and fell off into the lumen of the bowel." follow up information with the facility revealed that both the polyp and snare wire were retrieved using biopsy forceps.The procedure was completed with a minimal delay of a few minutes and no patient injury.This report is being filed based on the potential for injury with reoccurrence.
 
Additional Manufacturer Narrative
A 2-year history review of complaints for this device family revealed a total of (b)(4) complaints involving (b)(4) devices for detachment of components, including this complaint.During this same 2-year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this failure mode (b)(4).This type of failure mode is addressed in the risk documents and the safety risk has been found to be acceptable, however an investigation has been initiated.To date there have been no long term effects reported regarding this issue.

Brand Name
OPTIMIZER POLYPECTOMY SNARE X-SMALL
Common Device Name
SNARE
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6159790
Report Number3007305485-2016-00152
Device Sequence Number16246648
Product Code FDI
UDI-Device Identifier00653405053425
UDI-Public(01)00653405053425(17)180215(30)1(10)201602164
Combination Product (Y/N)N
PMA/510(K) Number
K820430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 12/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/15/2018
Device Catalogue Number000478
Device Lot Number201602164
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/09/2016
Supplement Report FDA Received Date12/13/2016
Patient Sequence Number1
Patient Age43 YR